Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Birmingham, AL

April 14, 20185 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 14, 2018, 1:39 PM CDT for 5 counties in Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 1:39 PM CDT (18:39 UTC)
Expired
Apr 14, 2018, 2:20 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bibb County, AL, Dallas County, AL, Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:36 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS54 KBMX 141839
SVRBMX
ALC007-047-065-091-105-141945-
/O.NEW.KBMX.SV.W.0037.180414T1839Z-180414T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
139 PM CDT SAT APR 14 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marengo County in southwestern Alabama...
  Western Perry County in central Alabama...
  Hale County in west central Alabama...
  Southwestern Bibb County in central Alabama...
  West central Dallas County in south central Alabama...

* Until 245 PM CDT

* At 138 PM CDT, severe thunderstorms were located along a line
  extending from near Moundville to near Magnolia, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marion, Greensboro, Uniontown, Moundville, Thomaston, Newbern,
  Faunsdale, Dayton, Vaiden, Central Mills, Greensboro Municipal
  Airport, Low Gap, Mertz, Safford, Moundville Airport, Folsom, Mound
  State Park, Elliots Creek, Harper Hill and Vaiden Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Alabama.

LAT...LON 3301 8767 3300 8737 3301 8731 3227 8733
      3228 8738 3227 8744 3227 8751 3225 8770
TIME...MOT...LOC 1838Z 236DEG 22KT 3302 8760 3218 8764 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen
2 follow-up statements
613 
WWUS54 KBMX 141903
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
203 PM CDT SAT APR 14 2018

ALC007-047-065-091-105-141945-
/O.CON.KBMX.SV.W.0037.000000T0000Z-180414T1945Z/
Marengo AL-Perry AL-Hale AL-Bibb AL-Dallas AL-
203 PM CDT SAT APR 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN MARENGO...WESTERN PERRY...EASTERN HALE...
SOUTHWESTERN BIBB AND WEST CENTRAL DALLAS COUNTIES...

At 203 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of McFarland Mall to near Consul,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marion, Uniontown, Newbern, Vaiden, Low Gap, Mertz, Central Mills,
Perry County Correctional Center, Morgan Springs, Safford, Folsom,
Phipps, Vaiden Field Airport and Wateroak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Alabama.

LAT...LON 3300 8754 3300 8737 3301 8731 3227 8733
      3228 8738 3227 8744 3227 8758
TIME...MOT...LOC 1903Z 236DEG 22KT 3310 8745 3226 8749 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen
941 
WWUS54 KBMX 141920
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
220 PM CDT SAT APR 14 2018

ALC007-047-065-091-105-141930-
/O.CAN.KBMX.SV.W.0037.000000T0000Z-180414T1945Z/
Marengo AL-Perry AL-Hale AL-Bibb AL-Dallas AL-
220 PM CDT SAT APR 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARENGO...WESTERN
PERRY...EASTERN HALE...SOUTHWESTERN BIBB AND WEST CENTRAL DALLAS
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Alabama.

LAT...LON 3300 8754 3300 8737 3301 8731 3227 8733
      3228 8738 3227 8744 3227 8758
TIME...MOT...LOC 1919Z 236DEG 22KT 3316 8735 3232 8739 

$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:32 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 14, 12:32 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1232 PM CDT Sat Apr 14 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today through Sunday.

Confidence continues to increase in the threat for severe storms
this afternoon into tonight. Models have been trending slightly
slower and more toward a neutral and eventually negative tilt with
the upper-level trough as it moves toward the Mississippi River
Valley. These small changes should result in lower surface pressures
along the cold front with stronger backing of surface winds as a
QLCS approaches from the west. The slower timing should also allow
SBCAPE values to increase into the range of 1500-2500 J/kg across
the western half of Alabama before storms arrive. A QLCS with a
sizable damaging wind and tornado threat appears likely particularly
west of a line from Gadsden to Montgomery. A couple of strong
tornadoes (EF2-EF3) cannot be ruled out along and northwest of a
line from Demopolis to Birmingham, where forecast hodographs
indicate 0-1km shear of 30-40kt with clockwise curvature. This
potential may be associated with a couple of isolated supercells
ahead of or embedded within the QLCS. The threat should gradually
diminish across our eastern areas as the convective line loses
forward momentum and moves into weaker instability during the
evening and overnight hours. The severe threat will probably end
around 2 AM in our southeastern counties.

The passage of a cold front will bring cooler conditions for Sunday.
Rainfall should exit into Georgia during the morning hours, leading
to a somewhat breezy and cool afternoon.

87/Grantham

.LONG TERM...
Sunday Night through Saturday

Drying conditions will be in place Sunday night as cold air
advection again returns to the area. Temperatures will be in the 30s
and low 40s again with the coldest temperatures in the north. Lows
on Tuesday morning will be chilly as well with 30s and 40s possible.
Will need to watch the trends for frost potential each morning, but
right now Tuesday morning looks to be the better chance with lighter
winds.

An extended period of dry and tranquil weather is expected through
the upcoming workweek. The only slight chance of rain may come
Wednesday afternoon and evening as a moisture-starved front moves
through. Models are indicating a little bit more moisture now, so
will stick with 20 to 30 PoPs. Our next weather system should arrive
the following weekend. Models are not as impressive with this
system, but it will be one to watch as we get closer to the time
frame.

16

&&

.AVIATION...
18Z TAF Discussion.

Primary concern is for TSRA and high winds as severe storms impact
portions of the forecast area this afternoon and evening. Line of
strong to severe storms capable of producing high winds, small
hail and isolated tornadoes will impact TCL from issuance time
through 21Z followed by a decrease in TSRA but RA will persist.
TSRA onset time more likely toward 20Z at BHM/EET and toward 21Z
at ASN/ANB. Further south, TSRA becomes likely toward 00Z but SHRA
may develop beforehand but confidence is too low to mention at
this time. Strong south winds 10-20 kts with gusts to 35 kts
possible ahead of the line of storms with higher winds possible
in/near strong convection. Behind the line expect a few hours of
+RA with southwest to west low level winds 10-20 kts with some
gusts to 25 kts possible. Conditions will improve tonight west to
east as the surface pressure gradient begins to relax with the
convective activity departing to the east with SHRA decreasing in
coverage with time.

05

&&

.FIRE WEATHER...

Showers and storms will slide through the area today, tonight, and
Sunday morning. Strong to severe storms are possible during the
afternoon and evening as the system progresses from west to east.
Drier Monday and Tuesday. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  59  37  60  36 / 100  50  10   0   0
Anniston    56  61  37  60  37 / 100  60  10   0   0
Birmingham  53  60  40  62  41 / 100  30   0   0   0
Tuscaloosa  50  61  39  64  40 / 100  10   0   0   0
Calera      52  61  39  62  41 / 100  30   0   0   0
Auburn      60  62  40  61  41 / 100  90   0   0   0
Montgomery  55  64  40  65  41 / 100  50   0   0   0
Troy        57  64  41  65  41 / 100  70   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette...
Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion...
Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Apr 14, 4:22 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
422 AM CDT Sat Apr 14 2018

ALZ011>015-017>050-151230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
422 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are likely today into tonight across the forecast area.
The highest threat appears to be along and west of a line from
Montgomery to Gadsden, with a lower threat to the east. The threat
will begin around 11 AM in the West and continue until 2 AM Sunday in
the Southeast. Damaging winds and tornadoes will be the main threats,
and a couple of stronger tornadoes cannot be ruled out along and
northwest of a line from Demopolis to Birmingham.

Rainfall amounts of 3 to 4 inches could lead to isolated flash
flooding this afternoon into tonight. The best chance of flash
flooding will generally be across the western half of the area, or
along and west of the Interstate 65 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Due to heavy rainfall, minor river flooding is expected Sunday
through Wednesday in the Tombigbee and Sucarnoochee River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
from late this morning into early Sunday morning.

In the hours before

Special weather statement, Apr 14, 10:57 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1057 AM CDT SAT APR 14 2018

ALZ012-022-141715-
Pickens AL-Lamar AL-
1057 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 1215 PM CDT...

At 1057 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to Bigbee Valley. Movement was
northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Reform, Millport, Carrollton, Pickensville, Kennedy, Ethelsville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Hightogy,
Forest and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8826 3374 8795 3353 8795 3352 8793
      3325 8795 3323 8831
TIME...MOT...LOC 1557Z 237DEG 51KT 3364 8832 3327 8835

25/Owen
Special weather statement, Apr 14, 12:23 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1223 PM CDT SAT APR 14 2018

ALZ014-015-141800-
Walker AL-Winston AL-
1223 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND WINSTON
COUNTIES UNTIL 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynn, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
Addison, Kansas, Nauvoo, Eldridge, Curry, Houston Recreational Area,
Camp McDowell, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
Ashridge, Falls City and Moreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3390 8710 3387 8764 3407 8764
      3431 8762
TIME...MOT...LOC 1723Z 246DEG 35KT 3400 8757

25/Owen
Special weather statement, Apr 14, 12:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1257 PM CDT SAT APR 14 2018

ALZ015-141900-
Walker AL-
1257 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 200 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 12 miles southwest of Jasper, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Gorgas, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park,
Empire, Holly Grove, Powellville, Corona, Townley and Goodsprings.

LAT...LON 3390 8710 3389 8701 3384 8695 3381 8695
      3377 8702 3366 8706 3366 8709 3360 8719
      3355 8719 3354 8723 3352 8725 3353 8727
      3351 8727 3351 8732 3359 8732 3360 8742
      3369 8742 3369 8748 3388 8743 3391 8708
TIME...MOT...LOC 1756Z 257DEG 30KT 3372 8742

25/Owen
Special weather statement, Apr 14, 1:02 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT SAT APR 14 2018

ALZ030>032-039-141900-
Greene AL-Hale AL-Sumter AL-Marengo AL-
102 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHERN GREENE...HALE
AND SOUTHEASTERN SUMTER COUNTIES UNTIL 200 PM CDT...

At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union to near Butler. Movement was
northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Thomaston, Akron, Boligee, Sweet Water, Epes, Newbern,
Myrtlewood, Faunsdale, Dayton, Nanafalia, Consul, Thornhill and
Magnolia.

LAT...LON 3271 8813 3301 8769 3300 8742 3284 8742
      3266 8747 3265 8753 3231 8752 3227 8747
      3225 8752 3213 8752 3213 8762 3201 8762
      3199 8767 3200 8811 3205 8812 3208 8804
      3216 8801 3228 8802 3231 8793 3231 8818
TIME...MOT...LOC 1802Z 239DEG 42KT 3298 8786 3204 8814

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:49 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 14, 7:37 AM CDTSpecial Weather StatementBMXMarion38 min
Apr 14, 10:57 AM CDTSpecial Weather StatementBMXPickens78 min
Apr 14, 11:08 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens56 min
Apr 14, 11:22 AM CDTSevere Thunderstorm WarningBMXSumter43 min
Apr 14, 11:36 AM CDTTornado WarningBMXFayette, Lamar24 min
Apr 14, 11:49 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 14, 11:53 AM CDTSevere Thunderstorm WarningBMXFayette, Marion52 min
Apr 14, 11:55 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens65 min
Apr 14, 12:05 PM CDTTornado WarningBMXGreene, Pickens25 min
Apr 14, 12:23 PM CDTSpecial Weather StatementBMXWinston37 min
Apr 14, 12:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa81 min
Apr 14, 12:34 PM CDTTornado WarningBMXWalker, Winston20 min
Apr 14, 12:41 PM CDTTornado WarningBMXTuscaloosa13 min
Apr 14, 12:57 PM CDTSpecial Weather StatementBMXWalker63 min
Apr 14, 1:02 PM CDTSpecial Weather StatementBMXHale, Marengo58 min
Apr 14, 1:07 PM CDTTornado WarningBMXHale16 min
Apr 14, 1:45 PM CDTSpecial Weather StatementBMXJefferson60 min
Apr 14, 2:08 PM CDTSpecial Weather StatementBMXBibb, Dallas, Perry67 min
Apr 14, 2:35 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby4 hr
Apr 14, 4:38 PM CDTSpecial Weather StatementBMXEtowah52 min
Apr 14, 5:33 PM CDTFlash Flood WarningBMXDallas, Marengo, Perry4 hr
Apr 14, 6:07 PM CDTSpecial Weather StatementBMXClay, Talladega38 min
Apr 14, 6:36 PM CDTSpecial Weather StatementBMXClay24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.